For a relaxed investor—one whose relative risk aversion vanishes as wealth becomes large—the utility maximization problem may not have a solution in the classical sense of an optimal payoff represented by a random variable. This nonexistence puzzle was discovered by Kramkov and Schachermayer (1999), who introduced the reasonable asymptotic elasticity condition to exclude such situations. Utility maximization becomes well posed again representing payoffs as measures on the sample space, including those allocations singular with respect to the physical probability. The expected utility of such allocations is understood as the maximal utility of its approximations with classical payoffs—the relaxed expected utility. This paper decomposes relaxed expected utility into its classical and singular parts, represents the singular part in integral form, and proves the existence of optimal solutions for the utility maximization problem, without conditions on the asymptotic elasticity. Key to this result is the Polish space structure assumed on the sample space.

Relaxed Utility Maximization in Complete Markets / Biagini, Sara; Guasoni, P.. - In: MATHEMATICAL FINANCE. - ISSN 0960-1627. - 21:4(2011), pp. 703-722. [10.1111/j.1467-9965.2010.00451.x]

Relaxed Utility Maximization in Complete Markets

BIAGINI, SARA;
2011

Abstract

For a relaxed investor—one whose relative risk aversion vanishes as wealth becomes large—the utility maximization problem may not have a solution in the classical sense of an optimal payoff represented by a random variable. This nonexistence puzzle was discovered by Kramkov and Schachermayer (1999), who introduced the reasonable asymptotic elasticity condition to exclude such situations. Utility maximization becomes well posed again representing payoffs as measures on the sample space, including those allocations singular with respect to the physical probability. The expected utility of such allocations is understood as the maximal utility of its approximations with classical payoffs—the relaxed expected utility. This paper decomposes relaxed expected utility into its classical and singular parts, represents the singular part in integral form, and proves the existence of optimal solutions for the utility maximization problem, without conditions on the asymptotic elasticity. Key to this result is the Polish space structure assumed on the sample space.
Relaxed Utility Maximization in Complete Markets / Biagini, Sara; Guasoni, P.. - In: MATHEMATICAL FINANCE. - ISSN 0960-1627. - 21:4(2011), pp. 703-722. [10.1111/j.1467-9965.2010.00451.x]
File in questo prodotto:
File Dimensione Formato  
relax_final.pdf

Open Access

Tipologia: Documento in Pre-print
Licenza: DRM non definito
Dimensione 274.93 kB
Formato Adobe PDF
274.93 kB Adobe PDF Visualizza/Apri
BGrelax.pdf

Solo gestori archivio

Tipologia: Versione dell'editore
Licenza: Tutti i diritti riservati
Dimensione 192.38 kB
Formato Adobe PDF
192.38 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11385/154564
Citazioni
  • Scopus 4
  • ???jsp.display-item.citation.isi??? 3
social impact